Indiana, 2003

Damaging Winds in Indiana, August 17, 2003

August 17, 2003 · NWS IWX · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 17, 12:38 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 17, 12:38 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1238 AM EST SUN AUG 17 2003

AVIATION DISCUSSION FOR 06Z...
COOL FRONT WAS DRIFTING SW AND EXTENDED ABOUT SBN/FWA LINE AT 05.
MVFR TO IFR CIGS WERE FORMING RAPIDLY IN ABOUT A 70 MILE WIDE AREA
BEHIND THE FRONT. EXPECT SKIES TO BECOME SCATTERED THEN FOG AND LOW
CLOUD TO FORM LATER TONIGHT AS ABUNDANT MOISTURE REMAINS NEAR THE
SFC. WITH DRY AIR ADVECTION AFTER SUNRISE...CIGS/VSBYS SHOULD
IMPROVE RAPIDLY WITH VFR CONDITIONS BY 14Z.      SKIP

PUBLIC FORECAST DISCUSSION FOR 330 PM ISSUANCE...
COLD FRONT DROPPING SLOWLY SOUTH ACRS CENTRAL MI/WI THIS AFTN. DTX
18Z SOUNDING INDICATES COOLING ALOFT AND INCREASING UPPER LEVEL NWLY
FLOW AS SHORT WAVE/JET MAX MOVES SE THROUGH UPPER GREAT LAKES.  SCT
SEVERE TSTMS OCCURRING JUST AHEAD OF FRONT IN SRN MI.  WEAKER
CONVECTION ALONG AN AOH-VPZ LINE APPEARS TO BE ON BOUNDARY INDUCED
BY DIFFERENTIAL HEATING DOWNSTREAM OF LAKE MICHIGAN AND UNAFFECTED
AREAS FARTHER SOUTH.  LACK OF STRENGHTENING OF THIS ACTIVITY
SUGGESTS AIRMASS OVER OUR AREA MAY STILL BE WEAKLY CAPPED.  CAPPING
SHOULD DIMINISH AS AFTERNOON PROGRESSES DUE TO MIXING AND COOLING
ALOFT. WILL CONTINUE WITH MENTION OF DAMAGING WINDS IN STORMS AS IN
CURRENT ZONES AND IN ACCORDANCE WITH SVR TSTM WATCH TIL 00Z. MODELS
INDICATING A SECOND SHORT WAVE BEHIND FRONT WHICH IS INDICATED BY
WATER VAPOR NEAR LAKE SUPERIOR. THIS SHOULD CAUSE FRONT TO MOVE
THROUGH AREA A LITTLE SLOWER THAN PREVIOUSLY THOUGHT AND WILL EXTEND
ENDING TIME OF SCT TSTMS UNTIL LATER TONIGHT. HIGH PRESSURE SYSTEM
MOVING SLOWLY SOUTH ACROSS THE GREAT LAKES SUNDAY-TUESDAY WILL
PROVIDE FAIR WX WITH TEMPS NEAR NORMAL. COMPROMISED ON MOS HIGHS
WITH LOWS AT OR SLIGHTLY BELOW MOS WITH GOOD RADIATIONAL COOLING
EARLY IN THE WORK WEEK. JT

EXTENDED DISCUSSION...TUESDAY NIGHT THROUGH SATURDAY MODELS HINTING
AT SLOWER PROGRESS OF NEXT SYSTEM AS UPR LVL RIDGE TRIES TO REMAIN
IN CONTROL OVER THE EAST COAST. CHC FOR PRECIP MAY BE BETTER THURS
THAN WEDS...BUT WITH ABOVE TIMING ISSUES...WILL STICK WITH
PERSISTENCE. DID BUMP UP TEMPS IN THE GRIDS FOR MOST OF THE PERIOD
TO BLEND WITH SURROUNDING SITES AND HPC GUIDANCE. FISHER

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

JT/FISHER
Hazardous weather outlook, Aug 16, 5:00 AM EST, 20 hours 53 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-170945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 AM EST SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP OVER LOWER MICHIGAN...NORTHERN
INDIANA AND NORTHWEST OHIO THIS AFTERNOON AND POSSIBLY CONTINUE INTO
THE EVENING HOURS.  SOME OF THE STORMS MAY BE SEVERE...WITH DAMAGING
WINDS THE MOST LIKELY FORM OF SEVERE WEATHER.  HEAVY RAIN WILL ALSO
BE POSSIBLE WITH THE STORMS.

THE STORMS WILL BE GENERATED AS A COLD FRONT AND MID LEVEL
DISTURBANCE DROPPING ACROSS THE WESTERN GREAT LAKES INTO THE OHIO
VALLEY ENCOUNTER A MOIST AND UNSTABLE AIRMASS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY AS A MID LEVEL
DISTURBANCE AND COLD FRONT SLIDE ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

BARJENBRUCH

The radar

The Northern Indiana radar (KIWX), 91 km away, was scanning. The volume nearest the first event began at 06:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
August 17, 1:53 AM EST
Where
Cass County, 3 mi SE of Walton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.633, -86.200

Tree down.

Thunderstorm Wind, Cass

When
August 17, 1:59 AM EST
Where
Cass County, Logansport
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.750, -86.350

Tree down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377991, 5377992.